Iowa, 2013

Flash Flood and Heavy Rain in Iowa, May 17, 2013

May 17, 2013 · NWS DMX · 6 events in 4 counties and zones

A stationary front that had been over southern Iowa began to lift north as a warm front on the morning of the 17th. The atmosphere had become more unstable during the morning with CAPE increasing to 1000 to 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stationary front that had been over southern Iowa began to lift north as a warm front on the morning of the 17th. The atmosphere had become more unstable during the morning with CAPE increasing to 1000 to 2000 J/kg. Precipitable water values increased to about 1.4 inches by late morning. The atmosphere exhibited very little shear. Thunderstorms developed during the morning and tracked slowly north. The storms produced very heavy rainfall of 2 to 6 inches in a short period of time, under 3 hours. Flash flooding occurred in Winnebago County north of the Forest City area where a gravel road was washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 17, 3:01 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 17, 3:01 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT FRI MAY 17 2013

.SHORT TERM.../TODAY /...
ISSUED AT 400 AM CDT FRI MAY 17 2013

CONVECTION ONGOING ACROSS THE NORTH ON THE NOSE OF 850MB THETA-E
ADVECTION IN ADVANCE OF A WEAKENING SHORTWAVE TROUGH LIFTING THROUGH
THE WEAK UPPER LEVEL RIDGE. OVERALL WEAK SHEAR AND OK
INSTABILITY...SO SEVERE THREAT IS LIMITED. HOWEVER DUAL-POL ANALYSIS
CONTINUES TO INDICATE SOME SMALL HAIL WITHIN THE STRONGER STORMS AND
MAIN THREAT OF STORMS TO BE HEAVY RAIN ESPECIALLY WITH CELLS NOW
TRAINING SOME WITH EASTERLY MOVEMENT. EXPECT CHANCE FOR PRECIP TO
CONTINUE LINGER INTO THE MORNING ACROSS THE NORTHERN CWA...WITH
FORCING WEAKENING TOWARD LATE MORNING INTO THE AFTERNOON HOURS.
ENERGY ROTATING AROUND A WEAK UPPER LEVEL SYSTEM MOVING THROUGH
MISSOURI. MAY SEE SOME SHOWER/THUNDERSTORM DEVELOPMENT WITH THIS
SYSTEM TOWARD THIS AFTERNOON...WITH STORMS LIFTING NORTHWARD INTO
THE FAR SOUTHEASTERN CWA. OVERALL THOUGH BEST CHANCES FOR PRECIP
TODAY...WILL BE WITH THE LINGERING CONVECTION THIS MORNING. AIR MASS
ALOFT AGAIN SIMILAR TO PREVIOUS DAYS...SO STICK NEAR PERSISTENCE
WITH MAX TEMPS EXCEPT KEPT THE NORTH A BIT COOLER WITH CLOUDS/PRECIP
CHANCES.

.LONG TERM.../TONIGHT THROUGH THURSDAY/...
ISSUED AT 400 AM CDT FRI MAY 17 2013

UPPER LEVEL RIDGE BUILDING INTO THE CENTRAL PLAINS WILL BRING AN
END TO PRECIPITATION CHANCES TONIGHT INTO SATURDAY AS THE WARM
SECTOR SPREADS ACROSS THE STATE. THE RIDGE WILL SHIFT EAST
SATURDAY NIGHT AS A VIGOROUS UPPER LEVEL SYSTEM DIVES INTO THE
NORTHERN HIGH PLAINS. THIS WILL CREATE AN ACTIVE SOUTHWEST FLOW
ACROSS THE STATE. STRONG MOISTURE TRANSPORT WILL LIFT INTO
SOUTHWEST IOWA AS THE LOW LEVEL JET INCREASES ACROSS EASTERN
KANSAS AND POINTS INTO THE STATE. A GOOD ELEVATED MIXED LAYER WILL
BE IN PLACE WITH A FAIR AMOUNT OF DRY AIR TO OVERCOME AND THIS
MAY LIMIT OVERALL COVERAGE BUT STILL SOME STORMS SHOULD DEVELOP
AND WILL BRING THE THREAT FOR LARGE HAIL AND HEAVY RAIN GIVEN
INCREASING PWATS TO 1.5 INCHES AND STORM MOVEMENT AT 25 TO 30 KTS
TO THE NORTHEAST.

THE BEST SEVERE WEATHER THREAT THROUGH THE PERIOD WILL BE ON
SUNDAY AS A STRONG UPPER WAVE ROTATES AROUND THE DEVELOPING CLOSED
LOW TO THE WEST. THE GREATEST THREAT WILL BE DURING THE AFTERNOON
AND EVENING. THE SURFACE LOW IS EXPECTED TO BE OVER EASTERN
NEBRASKA TO FAR WEST CENTRAL IOWA WITH THE WARM FRONT EXTENDING
INTO SOUTHERN OR CENTRAL IOWA. CONDITIONS CONTINUE TO LOOK
FAVORABLE FOR SUPERCELLULAR DEVELOPMENT WITH VERY LARGE HAIL
EXPECTED. TORNADO THREAT STILL LOOKS FAVORABLE ACROSS THE
SOUTHWEST HALF WITH INCREASING CONFIDENCE THAT THE SFC WINDS WILL
BACK LEADING TO INCREASED LOW LEVEL SHEAR. THE MID LEVEL FLOW IS
NOT REAL STRONG AND COULD BE A LIMITING FACTOR HOWEVER LATEST
FORECAST MODELS SOUNDINGS SUGGEST LCLS WILL BE LOWER THAN
PREVIOUSLY EXPECTED. HEAVY RAIN WILL REMAIN A THREAT WITH PWATS UP
TO 1.75 INCHES AND RIGHT MOVER SUPERCELL MOTIONS OF 20 TO 30 KTS.
COULD CERTAINLY DEVELOP INTO A VOLATILE SITUATION.

THE DRY SLOT WILL THEN LIFT SOUTHWEST TO NORTHEAST SUNDAY NIGHT
AND INTO A PORTION OF MONDAY. A FEW SEVERE STORMS ARE POSSIBLE
YET MONDAY BY THE PRIMARY SHOW WILL BE SUNDAY. THE UPPER LOW WILL
SLOWLY FILL AND ROTATE THROUGH THE AREA THROUGH MID WEEK AND WILL
KEEP PRECIPITATION CHANCES IN THE FORECAST. UPPER RIDGE FINALLY
SHIFTS INTO THE REGION TOWARD THE END OF THE PERIOD AND BRING
DRIER WEATHER AND WARMER TEMPERATURES.

&&

.AVIATION...17/06Z
ISSUED AT 1154 PM CDT THU MAY 16 2013

SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST ACROSS NORTHERN IOWA
AND POSSIBLY AFFECT KMCW DURING THE EARLY MORNING HOURS...BUT THE
PROBABILITY IS LOW AND EVEN IF A STORM DOES PASS OVER THE TERMINAL
CONDITIONS WOULD EITHER REMAIN VFR OR GO BELOW ONLY VERY BRIEFLY.
THUS HAVE HANDLED IT WITH ONLY A VCSH IN THE 06Z TAFS.
OTHERWISE...LIGHT WINDS AND VFR CIGS EXPECTED AT ALL TERMINALS
THROUGH THE TAF PERIOD. LIGHT BR MAY DEVELOP LATE
TONIGHT...MAINLY AT KDSM/KOTM...BUT CONFIDENCE IS TOO LOW FOR
INCLUSION IN THE TAFS AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...DONAVON
AVIATION...LEE
Hazardous weather outlook, May 17, 3:53 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT FRI MAY 17 2013

IAZ033>039-044>050-057>062-070>075-081>086-092>097-181000-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
453 AM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH
TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH
MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON AND
EVENING. VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE
POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-181000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
453 AM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY THROUGH EARLY EVENING.
THE PRIMARY THREAT IS HEAVY RAINFALL THAT COULD PRODUCE LOCAL
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE FORECAST LATE SATURDAY NIGHT THROUGH
TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT
THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED
TORNADO ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 17, 1:01 AM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
201 AM CDT FRI MAY 17 2013

IAZ005-170730-
KOSSUTH-
201 AM CDT FRI MAY 17 2013

...NICKEL HAIL AND HEAVY RAIN POSSIBLE...

AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL KOSSUTH COUNTY...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BURT...               BANCROFT...           TITONKA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEERENDS

The radar

The Minneapolis radar (KMPX), 171 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Winnebago

When
May 17, 4:30 AM CST to 8:30 AM CST
Where
Winnebago County, 2.44 mi SE of Neils to 2.51 mi ESE of Neils
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
43.310, -93.680

A gravel road was washed out at the intersection of 150th and 380th.

Heavy Rain, Hancock

When
May 17, 10:58 AM CST
Where
Hancock County, 5.62 mi N of Hayfield
Reported by
Public
Coordinates
43.260, -93.700

Rainfall of 4.75 inches recorded.

Heavy Rain, Kossuth

When
May 17, 10:58 AM CST
Where
Kossuth County, 0.5 mi E of Lakota
Reported by
State Official
Coordinates
43.380, -94.090

Rainfall of 6.00 inches recorded.

Heavy Rain, Winnebago

When
May 17, 10:58 AM CST
Where
Winnebago County, 0.85 mi SE of Forest City
Reported by
Public
Coordinates
43.260, -93.640

Rainfall of 2.20 inches recorded.

Heavy Rain, Worth

When
May 17, 10:58 AM CST
Where
Worth County, 0.85 mi SW of Joice
Reported by
Public
Coordinates
43.360, -93.480

Rainfall of 3.50 inches recorded.

Heavy Rain, Worth

When
May 17, 11:10 AM CST
Where
Worth County, 0.5 mi E of Kensett
Reported by
Emergency Manager
Coordinates
43.350, -93.210

Rainfall of 3.50 inches recorded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440177, 440178, 440179, 440180, 440181, 440182.